Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 42, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 25, 1998, 6:57 PM CDT for Jackson County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 25, 1998, 6:57 PM CDT (23:57 UTC)
- Expired
- Apr 25, 1998, 7:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Jackson County, MO
The radar
The Pleasant Hill radar (KEAX), 20 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 25, 6:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 12.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -848 J/kg
- Mixed-layer LCL
- 1115 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 734 m²/s²
- 0-3 km storm-relative helicity
- 956 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
353
WUUS1 KMCI 252358 RRA
SVRMCI
MOC095-260045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL KANSAS CITY MO
657 PM CDT SAT APR 25 1998
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR
JACKSON COUNTY IN MISSOURI
* UNTIL 745 PM CDT
* AT 657 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES NORTHWEST OF GRANDVIEW...MOVING
NORTHEAST AT 40 MILES PER HOUR.
* THE SEVERE THUNDERSTORM WILL BE AT
3 MILES SOUTHEAST OF RAYTOWN AT 700 PM CDT
OVER BLUE SPRINGS AT 710 PM CDT
4 MILES SOUTH OF BUCKNER AT 715 PM CDT
PEOPLE IN THE PATH OF THIS STORM...CAN EXPECT HAIL UP TO ONE INCH IN
DIAMETER...AND WIND GUSTS UP TO 70 MPH.
LAT...LON 3888 9417 3886 9451 3889 9461 3912 9455
3917 9420What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 4:25 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Apr 25, 4:25 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 425 PM CDT SAT APR 25 1998 FIGHTING ICWF AGAIN THIS AM... AREA CAUGHT IN DIFFICULT PTRN FOR FORECAST. UPR SYS SPINNING OVR IA WILL SLOWLY WEAKEN...AS ANOTHER SYS OVER THE SW MOVES OUT INTO THE SOPLNS AND THEN HANGS AROUND. FOR TDY...CRNT 88D/SAT TRENDS SHOW PCPN OUT OF AREA...BUT TWO CONCERNS FOR REDVLPMT. SYS OVR IA MAY RESULT IN INSTABILITY-TYPE PCPN LATER IN THE DAY. OPTED NOT TO CHG POPS OVR NORTH FM PREV ZONES TDY...WHICH LEAVES NW AREA DRY. WILL HOPE THIS WORKS OUT. FAR SOUTHERN ZONES WILL STAND THREAT FM ANY ACTION FM THE SOUTHWEST...CLOSER TO BDRY. SOUTHWEST SYS BECOMES MOST DOMINANT TONITE AND ESP MON...AND HIGHEST POPS SOUTH AND WEST AS AREA NEARS DEFORMATION ZONE. .EAX... MO...NONE. KS...NONE. WELVAERT
In the hours before
Special weather statement, Apr 25, 1:10 PM CDT, 5 hours 47 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-261200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 110 PM CDT SAT APR 25 1998 ...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND TONIGHT... FORECAST: SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS FAR NORTHERN MISSOURI AND EXTREME NORTHEAST KANSAS LATE THIS AFTERNOON. A FEW OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND GUSTY WINDS THE PRIMARY SEVERE THREATS. THUNDERSTORMS WILL MOVE EAST ACROSS THE REST OF THE OUTLOOK AREA TONIGHT. SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON OR TONIGHT. DISCUSSION: AN AREA OF LOW PRESSURE OVER SOUTHEAST NEBRASKA WILL MOVE EAST INTO SOUTHWEST IOWA BY THIS EVENING. A WARM FRONT EXTENDS FROM THIS LOW ACROSS EXTREME NORTHERN MISSOURI AND WILL EDGE NORTHWARD INTO EXTREME SOUTHERN IOWA THIS EVENING. A COLD FRONT WILL TRAIL SOUTHWEST FROM THE LOW ACROSS EASTERN KANSAS BY THIS EVENING. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FROM THE LOW CENTER IN SOUTHEAST NEBRASKA EASTWARD ACROSS SOUTHERN IOWA AND FAR NORTHERN MISSOURI DURING THE LATE AFTERNOON AND EVENING...WITH SOME OF THE STORMS POSSIBLY BECOMING SEVERE. GUSTY SOUTH WINDS WILL CONTINUE TO BRING LOW LEVEL MOISTURE TO MISSOURI AND EASTERN KANSAS WHICH WILL HELP DESTABILIZE THE AIRMASS OVER THE REGION. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE COLD FRONT IN EASTERN KANSAS THIS AFTERNOON...AND THEN MOVE EAST INTO THE OUTLOOK AREA. SOME OF THESE STORMS COULD REACH SEVERE LEVELS AS WELL. BE SURE TO MONITOR LATER STATEMENTS ON THIS DEVELOPING WEATHER SITUATION. JULY
Special weather statement, Apr 25, 1:10 PM CDT, 5 hours 47 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-261200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 110 PM CDT SAT APR 25 1998 ...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND TONIGHT... FORECAST: SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS FAR NORTHERN MISSOURI AND EXTREME NORTHEAST KANSAS LATE THIS AFTERNOON. A FEW OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND GUSTY WINDS THE PRIMARY SEVERE THREATS. THUNDERSTORMS WILL MOVE EAST ACROSS THE REST OF THE OUTLOOK AREA TONIGHT. SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON OR TONIGHT. DISCUSSION: AN AREA OF LOW PRESSURE OVER SOUTHEAST NEBRASKA WILL MOVE EAST INTO SOUTHWEST IOWA BY THIS EVENING. A WARM FRONT EXTENDS FROM THIS LOW ACROSS EXTREME NORTHERN MISSOURI AND WILL EDGE NORTHWARD INTO EXTREME SOUTHERN IOWA THIS EVENING. A COLD FRONT WILL TRAIL SOUTHWEST FROM THE LOW ACROSS EASTERN KANSAS BY THIS EVENING. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FROM THE LOW CENTER IN SOUTHEAST NEBRASKA EASTWARD ACROSS SOUTHERN IOWA AND FAR NORTHERN MISSOURI DURING THE LATE AFTERNOON AND EVENING...WITH SOME OF THE STORMS POSSIBLY BECOMING SEVERE. GUSTY SOUTH WINDS WILL CONTINUE TO BRING LOW LEVEL MOISTURE TO MISSOURI AND EASTERN KANSAS WHICH WILL HELP DESTABILIZE THE AIRMASS OVER THE REGION. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE COLD FRONT IN EASTERN KANSAS THIS AFTERNOON...AND THEN MOVE EAST INTO THE OUTLOOK AREA. SOME OF THESE STORMS COULD REACH SEVERE LEVELS AS WELL. BE SURE TO MONITOR LATER STATEMENTS ON THIS DEVELOPING WEATHER SITUATION. JULY
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.